Best PAIN RELIEVER for toothache

Spread the love

In a pharmacy, patients request a pain relief medication due to a toothache quite commonly. Seeing a dentist to investigate the cause of pain is crucial. In the meantime, the patient may consider the use of over the counter medicines to manage the pain. Although it is difficult to point out a single best pain reliever for toothache, patients may see pain reduction with any of the drugs reviewed below. A combination of two or even three different product is possible with over the counter medicines. I will discuss leading painkillers available in pharmacies for the management of a toothache. I will also list a few prescription-only drugs which can be prescribed by a dentist. Summary of the post:

  • Management of dental pain with paracetamol
  • Is paracetamol the best pain reliever for a toothache?
  • Best pain reliever for toothache: Nonsteroidal Anti-inflammatory Drug (NSAIDs)
  • NSAIDs effectiveness in acute toothache
  • Codeine combination products as pain relief for a toothache
  • Is codeine the best pain reliever for a toothache?
  • Local anaesthetics for toothache
  • Prescription-only medicines for a toothache

Management of dental pain with paracetamol

Paracetamol is a ‘gold standard’ in the management of the pain and is usually recommended as first option for mild pain. Customers can purchase paracetamol over the counter in all supermarkets, pharmacies and ‘corner’ shops. When severe pain is experienced, patients need to maximise the use of paracetamol by taking the full recommended dose. The recommended dose for paracetamol in adults and children over 16 years of age is:

  • 1 to 2 tablets, taken every 4-6 hours, as required. Don’t take more than eight tablets (4 doses) in any 24 hours.

Paracetamol helps to reduce pain and fever (high temperature) if present. High temperature with a toothache is possible when a dental abscess (infection) is present.  

Paracetamol can be taken with other pain relief drugs for a toothache such as Nonsteroidal Anti-inflammatory Drug (NSAIDs), which are discussed in the next paragraph.

Is paracetamol the best pain reliever for a toothache?

Paracetamol is considered as an effective painkiller for a toothache. When taken in combination with NSAIDs such as ibuprofen, paracetamol has shown to be more effective in pain reduction than combination product containing codeine (Teoh, 2020).

Best pain reliever for toothache: Nonsteroidal Anti-inflammatory Drug (NSAIDs)

Ibuprofen is the most common NSAIDs available over the counter. Customers can purchase ibuprofen 200mg in shops and pharmacies, where a product is available for self-selection and limited in sale to two packs of 16 tablets. It is possible to buy ibuprofen 400mg tablets from a pharmacy counter and up to 100 tablets. Read more about over the counter ibuprofen

Ibuprofen has two actions in the body. It reduces fever and inflammation. As anti-inflammatory drug ibuprofen is less effective than other (prescription) NSAIDs; however, it is associated with a lower possibility of side effects.

Similarly to paracetamol, ibuprofen can be taken at a maximum dose to get the best pain relief effect. The maximum recommended daily dose for ibuprofen 400mg is:

  • one tablet to be taken up to three times a day (when required).

Ibuprofen can be used together with paracetamol at the same time (adults). In fact, one branded combination products, which contain paracetamol and ibuprofen, is available in the UK. Nuromol tablets contain a combination of paracetamol with ibuprofen in one pill. Information provided by the manufacturer of Nuromol suggests that this drug is more effective as a painkiller as compared to taking individual drugs alone.

Nuromol is a pharmacy-only product, which means customers can only buy it from pharmacies, including online chemists.

Branded versions of ibuprofen 200mg and 400mg are available in form of liquid capsules (Nurofen Express), which may provide for faster pain relieve as compared to a standard formulation of ibuprofen tablets.

1,458 Reviews
Nurofen Express Liquid Capsules
  • 200 mg Ibuprofen Liquid Capsules
  • Nurofen Express is absorbed twice as fast as standard ibuprofen tablets
  • Starts to get to work in 10 minutes**refers to absorption

NSAIDs effectiveness in acute toothache

NSAIDs are regarded as the first option when it comes to the management of dental pain. Some evidence exists, which suggest NSAIDs are better (more effective) for a toothache than opioids such as codeine (Teoh, 2020) owing that not only NSAIDs reduce pain, but also swelling and hyperalgesia (sensitivity to the pain).

NSAIDs, together with paracetamol, are regarded as the first-line option in the management of toothaches.

Use of aspirin as pain reliever for a toothache

Aspirin also belongs to the NSAIDs group of drugs. Aspirin used in the management of pain, including toothaches. When used as a painkiller, the standard formulation of aspirin contains 300mg of aspirin as an active ingredient. Higher dose aspirin differs from a low-dose aspirin (baby aspirin), which some people take daily as secondary prevention of cardiovascular diseases, such as deep-vein thrombosis (formation of a blood clot in the vein) or pulmonary embolism (formation of a blood clot in blood vessels found in the lungs).

Aspirin is available as a combination product, for example, Anadin Extra tablets (aspirin, caffeine, paracetamol).

Codeine combination products as pain relief for a toothache

Variety of combination products containing codeine can be purchased from a pharmacy to manage toothache. Combination products containing codeine are usually recommended (licensed) when customers tried first-line painkillers such as paracetamol or ibuprofen and did not get sufficient pain relief.

Combination products containing codeine are available in different forms (tablets, capsules and effervescence tablets). The amount of codeine per pill differs between brands of codeine-containing products. Drugs listed below are everyday codeine-containing products available in most pharmacies. Some may regard codeine-containing medicines as the best pain relievers for toothache; however, the evidence suggests otherwise.

Is codeine the best pain reliever for a toothache?            

Management of dental pain with codeine has limited use. Many customers request over the counter co-codamol to help with a toothache. Perhaps one benefit of codeine is that it can cause drowsiness and sedation, which may be favourable when a toothache is experienced at night.

Several studies have demonstrated that taking paracetamol with codeine does not improve pain control as compared, for example, to taking ibuprofen and paracetamol in combination. In one study of 131 dental patients (surgical removal of a molar) addition of codeine 60mg to a combination of paracetamol and ibuprofen did not reduce the pain more effectively as compared to treatment with just ibuprofen and paracetamol (Best et al., 2017).

Review of 23 clinical trials involving patients with post-operative pain concluded that taking ibuprofen is more effective than taking paracetamol or paracetamol and codeine (BMJ, 2000).

Codeine products for toothache – limit on the use

Products which contain codeine should not be used for more than three days when purchased over the counter. Limit on the use of codeine products reflects the addictive properties of codeine.

Possible side effects with codeine products

Taking codeine and codeine-containing product is associated with side effects. The most common side effect which may be experienced are:

  • Nausea (feeling sick)
  • Drowsiness/sedation (feeling sleepy)
  • Constipation

Lastly, there is a variation in response to codeine between people who take this drug. In simple terms some people may experience a little effect from codeine, others may be affected much more and experience number of side effects, even with products taken over the counter.

Codeine and paracetamol (Co-codamol) for a toothache 

Co-codamol is one of the most commonly requested over the counter painkillers. Co-codamol can be considered as an analgesic option to relieve acute moderate pain, including toothache, which is not managed successfully by other analgesics such as paracetamol or ibuprofen (alone).

‘Standard’ co-codamol tablet contains 500mg of paracetamol and 8mg of codeine. Co-codamol is available as tablets or effervescent tablets, which dissolve in the water. Most pharmacies sell co-codamol as own branded product, which is usually the cheapest option. Plenty of other brands exist, for example, Veganin, which do not differ a lot in term of active ingredients.

Some brands of codeine products contain more than 8mg of codeine per tablet, for example, Solpadine Max range of co-codamol:

Solpadeine Max Tablets (codeine, paracetamol)

  • 12.8mg of codeine and 500mg of paracetamol per tablet
  • Available in ‘standard’ tablet formulation and as effervescent tablets
  • Suitable for children and adults from 12 years of age
  • An adult can take two tablets up to 4 times a day.

Solpadine Plus (caffeine, codeine, paracetamol) 

  • 8mg of codeine and 500mg of paracetamol and 30mg of caffeine per capsule
  • Available in the capsule forms or as effervescent tablets
  • Suitable for children and adults from 12 years of age
  • An adult can take two tablets up to 4 times a day.

You can read more about over the counter co-codamol in one of my previous posts.

Codeine and ibuprofen for a tootache

Codeine can also be bought in combination with ibuprofen. Nurofen Plus contains 200mg of ibuprofen and 12.8mg of codeine per tablet. Nurofen Plus can be used by adults and children over 12 years of age.

Similarly to co-codamol, Nurofen Plus is licensed for the management of acute pain such as toothache, which is not relieved by simple analgesics such as paracetamol, ibuprofen or aspirin alone.

Nurofen Plus (codeine & ibuprofen) can be taken alongside paracetamol. The use of Nurofen Plus is limited to three days only.

Dihydrocodeine and paracetamol – Co-dydramol (Paramol) as a pain reliever for a toothache

Paramol tablets are made up of a combination of two active ingredients: paracetamol 500mg and dihydrocodeine 7.46mg per tablet, commonly known as co-dydramol. Similarly to co-codamol, co-dydramol is a weak opioid. It has similar pain relief properties to that of codeine. With higher doses (prescription-only), dihydrocodeine may offer additional pain relief; however, at the expense of nausea and vomiting (BNF, 2020).   

Effectiveness of co-dydramol as a pain reliever in toothache

Customers who consider taking over the counter co-dydramol may not experience a significant benefit in relieving toothache as compared to a combination of other simple analgesics.

No specific studies comparing the effectiveness of co-dydramol with other analgesics exist. One study which looked at the efficacy of dihydrocodeine as compared to ibuprofen as a single dose in post-operative patients concluded that ibuprofen (400mg) is better pain reliever than either dihydrocodeine 30mg or 60mg (Cochrane, 2000).

Local anaesthetic gels as a pain reliever for a toothache

Local anaesthetic gel offers an additional treatment option for people who experience toothache pain. Local anaesthetic gels are used as temporary relief from a toothache. Oral gels are applied locally into the tooth cavity. In the UK, Orajel is the local anaesthetic gel which is used as a pain reliever for a toothache.

Orajel is sold as two different products:

  • Orajel Dental Gel (local anaesthetic: 10% benzocaine) available as general sale product, for self-selection by customers, for example in supermarkets, pharmacies and online.
  • Orajel Extra Strength (local anaesthetic: 20% benzocaine) available as a pharmacy-only product
2,811 Reviews
Orajel - Dental Gel - Relief of acute toothache - with Benzocaine - 5.3g
  • Orajel Dental Gel contains Benzocaine at a concentration of 10% w/w.
  • It provides relief by numbing the area and therefore reducing the pain.
  • Do not use continuously. If toothache persists, consult your dentist

Orajel Dental and Orajel Extra Strength can be used by adults and children over 12 years of age.

Orajel can be used alongside other analgesics such as paracetamol and ibuprofen.

Is Orajel useful as a pain reliever for a toothache?

A study of 576 participants with acute toothaches found that benzocaine 10% and 20% is more effective than placebo (a dummy product) when applied locally to an open tooth cavity and surrounding oral tissues. Benzocaine 20% was more effective in relieving pain than 10% gel. Overall, the study concluded that Orajel is effective, well-tolerated, and patients can use it safely as a temporary treatment of toothache (Hersh et al., 2013).

Prescription-only medicines for a toothache

NHS dentist (appointment)

A dentist may prescribe a drug(s) to help to manage toothache pain. Only limited drugs can be prescribed by a dentist when an NHS dental prescription is issued. In terms of pain management, only the following medicines can be prescribed on NHS dental prescription:

  • Aspirin
  • Diclofenac Sodium Tablets
  • Dihydrocodeine Tablets (30mg)
  • Paracetamol tablets and oral solution

As we can tell, the above options are limited in terms of pain management, although diclofenac (another NSAID) is a more effective pain reliever as compared to ibuprofen. Dihydrocodeine 30mg is a prescription-only medication. Some patient may find that a higher dose of dihydrocodeine is more effective in reducing pain than over the counter products containing codeine or dihydrocodeine. However, this may happen at the expense of side effects.

Private dentist (private visit)

A dentist can prescribe almost any medicine when a private prescription is issued. Prescribing drugs on a private prescription broadens the choice of painkillers.

Dentists cannot legally write a private prescription for a ‘stronger’ painkillers, for example, schedule 3 controlled drugs (e.g. Tramadol) or schedule 2 controlled drugs, such as morphine-based drugs, e.g. morphine sulphate tablets.

Alternative options for drugs which may be prescribed by a dentist on private prescription include:

  • Naproxen: first choice when it comes to prescribing of NSAID (same class of drugs as ibuprofen or diclofenac). Naproxen is more effective than ibuprofen, with similar effectiveness to diclofenac, however with a low occurrence of side-effects.
  • Co-codamol: higher strength of co-codamol tablets or capsule such as co-codamol 30/500 (30mg of codeine and 500mg of paracetamol)
  • Ibuprofen: higher strengths of ibuprofen (above 400mg) exist, for example, ibuprofen 600mg tablets or ibuprofen 800mg modified-release tablets. When prescribed, ibuprofen can be taken at a higher dose to that of ibuprofen purchased over the counter. A dentist or a doctor can prescribe ibuprofen with the highest dose of up to 600mg of ibuprofen taken four times a day. A maximum daily dose of ibuprofen – 2400mg. Maximum daily amount for over the counter ibuprofen is 1200mg.
  • Meptazinol (brand name Meptid): another option for prescription-only opioid, which is used in short term management of moderate pain.

Best pain reliever for toothache: Conclusion

Paracetamol and ibuprofen (NSAID) should be considered as first-choice medicines in the management of toothache. Adults cant take paracetamol and ibuprofen at the same time. This advice is different for children.

Over the counter codeine or dihydrocodeine containing a product may offer less pain relief when experiencing a toothache. Instead, patients may experience side effect associated with opioid use such as drowsiness, sedation, nausea and constipation. 

In addition to oral drugs for pain management, customers have a choice of a local anaesthetic gel like Orajel, which proven to relieve dental pain. Orajel or Orajel Extra can be used alongside standard analgesics such as paracetamol or ibuprofen

Customers who experience a severe toothache should consider the use of two analgesics with the possible addition of a local anaesthetic gel. Additionally, one needs to optimise pain management by taking the full recommended dose of the drug as per product instructions. 

Lastly, customers need to remember that many over the counter products contain similar ingredients and not all products can be taken at the same time. 

Always read the product information leaflet before taking medication and follow manufacturer directions or directions from your prescriber. If in doubt, speak to your pharmacist.  

What is your best pain reliever for a toothache? Please leave a comment below.

FAQ

Which is best painkiller for toothache?

There is no single best painkiller for a toothache. Patients should consider the use of a combination of medicines, such as paracetamol and ibuprofen in addition to a local anaesthetic gel to make the best treatment option.

What is the best OTC pain reliever for toothache?

Patients who seek the best OTC pain relief medication should consider using a combination of 2 or 3 single medicines as described in the above post.

Best pain reliever for toothache – references:

Best AD, De Silva RK, Thomson WM, Tong DC, Cameron CM, De Silva HL. Efficacy of Codeine When Added to Paracetamol (Acetaminophen) and Ibuprofen for Relief of Postoperative Pain After Surgical Removal of Impacted Third Molars: A Double-Blinded Randomised Control Trial. J Oral Maxillofac Surg. 2017 Oct;75(10):2063-2069. doi: 10.1016/j.joms.2017.04.045. Epub 2017 May 15. PMID: 28586638. Available at: https://doi.org/10.1016/j.joms.2017.04.045 Accessed on 28/10/2020

BMJ (2000). Non-steroidal anti-inflammatory drugs. Available at: https://doi.org/10.1136/bmj.320.7241.1058 Accessed on 28/10/2000

BNF (2020). Analgesics. Available at: https://bnf.nice.org.uk/treatment-summary/analgesics.html Accessed on 29/10/2020

Hersh EV, Ciancio SG, Kuperstein AS, et al. An evaluation of 10% and 20% benzocaine gels in patients with acute toothaches: efficacy, tolerability and compliance with label dose administration directions. J Am Dent Assoc. 2013;144(5):517-526. doi:10.14219/jada.archive.2013.0154 Available at: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3844156/ Accessed on 29/20/2020

Teoh L. Managing acute dental pain without codeine. Aust Prescr. 2020;43(2):64. doi:10.18773/austprescr.2020.013 Available at: https://dx.doi.org/10.18773%2Faustprescr.2020.013 Accessed on 28/10/2020

 

 

Author: Michal

I am a community pharmacist working in UK. I blog about drugs, health and pharmacy. View all posts by Michal

Leave a Reply

Your email address will not be published. Required fields are marked *